Florida, 2017

Flooding and Damaging Winds in Florida, January 1 to 3, 2017

January 1 to 3, 2017 · NWS TAE · 25 events in 3 counties and zones

Multiple rounds of showers and thunderstorms affected the region to start the year. Two day rainfall totals in excess of 8 inches were common across portions of the Florida panhandle with several roads flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Multiple rounds of showers and thunderstorms affected the region to start the year. Two day rainfall totals in excess of 8 inches were common across portions of the Florida panhandle with several roads flooded. Severe weather, including tornadoes and significant straight line wind damage, also occurred across the tri-state area with most of it in southeast Alabama and southwest Georgia. Albany was particularly hard hit with significant wind damage. There were a total of 5 fatalities across the tri-state area from straight line winds. There was also 1 fatality in Florida due to river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 1, 11:51 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 1, 11:51 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1251 PM EST Sun Jan 1 2017

.AVIATION [Through 18Z Monday]...

IFR and MVFR conditions are present across much of the region this
afternoon. Heavy rain will continue through Monday night for
Southeast Alabama, Florida Panhandle and Southwest Georgia.
Conditions will deteriorate further shortly after sunset with LIFR
CIGs and IFR VIS expected at all terminals except for VLD.
Conditions will be slow to improve in the morning with IFR and MVFR
CIGs lingering through 18Z. Rain showers and or stratiform rain will
be present throughout the TAF cycle. A few lightning strikes are
possible in the heavier showers.

&&

.PREV DISCUSSION [941 AM EST]...

.NEAR TERM [Through Today]...

Isentropic rainfall event developing across the southern United
States as a weak warm front is positioned across southern MS/AL into
the northern Gulf of Mexico, convergence on the west side of a
surface high pressure ridge and strengthening southwesterly low
level jet, and increasing upper level diffluence.

Models prog the warm front to move northeast through the CWA today.
This places the axis of heavy rainfall due to isentropic ascent
further north than previous forecasts. Contemplated a flash
flood watch for areas along and west of Albany to Panama City for
today but decided not too based on this new model guidance and
flash flood guidance in those areas being 4-4.5 inches in 6 hours
(amounts through this afternoon generally on the order of 2-3
inches). Cape values are on the order of 500-800 J/kg this
afternoon so kept a mention of Tstorms going. Will keep an eye on
the hydrology in these areas for any training of heavier
convection beginning later this morning. East of this area, a
gradual decrease in rainfall amounts with eastern extent expected
with little if any rainfall across the immediate eastern Big Bend
counties.

As the warm front moves through the area, dewpoints and temperatures
will be on the rise. High temperatures are expected to be around 10
degrees warmer versus Saturday with highs mainly in the 70s...approaching
80 degrees in the eastern Big Bend around Cross City.

.SHORT TERM [Tonight Through Tuesday]...

Elevated shower and isolated thunderstorm chances will continue
through Tuesday as deep layer moisture and large scale ascent will
remain in place across the region. The primary threat associated
with this system continues to be heavy rainfall, as model guidance
continues to indicate PWATs ranging from 1.50" to 1.80" across the
region late Sunday, generally 2 to 2.5 standard deviations above
normal for early January. Wind profiles continue to look mostly
unidirectional with height Sunday into Monday, nearly parallel to
the advancing frontal boundary, indicating the potential for cell
training to occur over a particular area. As a result, there is
concern for localized flash flooding, especially in areas where
training occurs. The Weather Prediction Center continues to have
portions of the region highlighted in a slight risk for excessive
rainfall Sunday into Monday. Exact timing, location, and rainfall
totals of this event will be highlighted in the hydrology section.

The secondary threat associated with this system will be the threat
of severe weather Sunday and Monday. The Storm Prediction center has
western portions of the forecast area (FL Panhandle and SE AL)
outlooked in a slight risk area for Monday and a marginal risk area
for Tuesday. Large scale ascent will increase on Monday, as a mid-
level shortwave trough strengthens as it swings across the Lower
Mississippi Valley. Model guidance is much more in tune tonight in
indicating significant cyclogenesis at the surface accompanying the
mid-level shortwave. Substantial moisture will already be in place,
CAPE on the order of 750-1500 J/KG, and significant speed and
directional shear (30-40kt LLJ, 40-50kt at mid-levels) to support
all modes of severe weather Monday and especially Monday night.

A cold front will move across the region Tuesday, clearing moisture
and associated shower chances from west to east. Temperatures
through the period will remain well above seasonal averages, with
highs in the mid to upper 70s and lows in the low to mid 60s.

.LONG TERM [Tuesday Night Through Sunday]...

The long term period will feature fast quasi-stationary flow
transitioning to deep layer broad troughing by the end of the week
and weekend. Rain chances will generally be on the low end, though
not non-existent. Temperatures will consistently cool to near
seasonal averages through the weekend as a potent shortwave trough
rotating around the Hudson Bay low slowly traverses the eastern
Great Lakes, leaving much of the eastern U.S. in a stagnant trough
pattern.

.MARINE...

Cautionary level winds are expected to persist through the morning
hours before decreasing to 10 to 15 knots this afternoon.
Elevated seas will persist through this afternoon, especially across
the western marine zones, where 3 to 5 foot waves will be common,
with isolated waves to 6 feet. Minor swells can be expected in these
areas as well. Showers and isolated thunderstorms are expected to
increase in coverage this afternoon and especially into tonight and
tomorrow. Unsettled weather will persist through Tuesday before
clearing, with a chance of strong to severe thunderstorms Monday
afternoon and Monday night across coastal waters.

.FIRE WEATHER...

Red flag conditions are not expected for the next several days with
RH values remaining above critical levels.

.HYDROLOGY...

Widespread heavy rain is expected to move into the region this
morning and last through Sunday night, with more scattered chances
on Monday and Tuesday. Expect the heaviest rain to fall along and
west of a line from Albany through Panama City. Widespread average
amounts will range from 2-4 inches, with isolated amounts between
6-8" (especially across southeast Alabama and the western
panhandle of Florida). While isolated flash flooding is not out of
the question, especially in areas of training cells, it is more
likely that these amounts will fall over a long enough period of
time to preclude such a threat. Though expect standing water in
low-lying areas and possibly water over some of the typically
flooded roadways. There is also the possibility of minor (or
possibly moderate) river flooding along the Choctawhatchee, Shoal,
and Pea rivers depending on where the axis of heaviest rain falls.
Interests along these rivers should pay close attention to the
forecast over the next 12 to 24 hours. The cold front will clear
the region on Tuesday, with little to no rain expected through the
end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   64  75  66  79  54 /  60  40  50  40  10
Panama City   65  76  65  75  57 /  70  60  60  30  10
Dothan        63  74  61  75  54 /  80  70  70  30  10
Albany        64  75  61  75  54 /  80  40  60  40  10
Valdosta      63  78  65  79  55 /  40  30  50  40  10
Cross City    60  80  66  78  55 /  10  20  40  40  10
Apalachicola  65  75  65  75  58 /  50  40  50  40  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until 11 PM CST this evening for South
     Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Barry
SHORT TERM...Scholl
LONG TERM...Pullin
AVIATION...McDermott
MARINE...Scholl
FIRE WEATHER...Pullin
HYDROLOGY...Scholl

In the hours before

Special weather statement, Jan 1, 11:09 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1109 AM CST SUN JAN 1 2017

ALZ068-069-FLZ009-011800-
Houston AL-Geneva AL-Holmes FL-
1109 AM CST SUN JAN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOUSTON...EASTERN GENEVA
AND NORTH CENTRAL HOLMES COUNTIES UNTIL NOON CST...

At 1109 AM CST, National Weather Service doppler radar indicated a a
strong thunderstorm 8 miles south of Hartford, or 9 miles east of
Geneva, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dothan, Hartford, Taylor, Slocomb, Malvern, Rehobeth, Esto, Noma,
Black, Memphis, Jones Crossroads, Hollis Dairy Road, Miller
Crossroads, Fadette, Bethlehem, Olympia Spa Resort, Holland
Crossroads, Light, Merritts Crossroads and Bailey Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3090 8576 3095 8584 3126 8558 3113 8530
TIME...MOT...LOC 1709Z 225DEG 26KT 3099 8573

15-HARRIGAN

The radar

The Eglin Afb radar (KEVX), 39 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

19 flood, 6 thunderstorm wind. Local standard time, as filed.

Flood, Walton

When
January 1, 1:20 PM CST to January 3, 10:00 PM CST
Where
Walton County, 1.82 mi SW of Liberty to 1.65 mi SW of Liberty
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.800, -86.230

Rayley Road just south of Williams Road was closed due to flooding, likely from a local creek overflowing in the area. This was due to a long duration of moderate to heavy rainfall.

Flood, Walton

When
January 1, 7:00 PM CST to January 3, 10:00 PM CST
Where
Walton County, 1.91 mi WSW of Caney Creek to 2.18 mi WSW of Caney Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.880, -86.230

Water was over the north bound lane of Highway 2 near Gus Andrews Road with barricades in place. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, 0.87 mi ESE of Smith Crossroads to 1.26 mi ESE of Smith Crossroads
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.974, -85.757

Paulk Road was closed due to flooding at the bridge of Highway 177. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, 0.34 mi W of Bethlehem to 0.43 mi E of Bethlehem
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.920, -85.736

Cane Mill Road was closed due to flooding. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, Curry Ferry to 0.7 mi SSW of Izagora
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.920, -85.840

Curry Ferry Road was closed due to flooding. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, 0.5 mi SSE of Pittman to 0.82 mi SW of Pittman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.933, -85.817

Willoughby Lane was closed due to flooding. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, 1.52 mi SW of Smith Crossroads to 1.21 mi W of Miller Crossroads
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.962, -85.785

Esker Martin Road was closed due to flooding. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, 1.09 mi W of Smith Crossroads to 1.53 mi E of Pittman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.978, -85.788

Roping Road was closed due to flooding. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, 0.8 mi SSW of Royals Crossroads to 0.66 mi SSE of Royals Crossroads
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.959, -85.993

Morrison Road was closed due to flooding. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, 0.58 mi W of Smith Crossroads to 0.29 mi SW of Smith Crossroads
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.980, -85.780

Grover Lewis Road was closed due to flooding. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, 1.6 mi NNE of Pittman to 2.01 mi NNE of Pittman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.960, -85.807

Pope Lane was closed due to flooding. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, 1.37 mi WNW of Smith Crossroads to 1.03 mi NW of Smith Crossroads
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.990, -85.790

Helms road was closed due to flooding. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, 2.67 mi WNW of Smith Crossroads to 1.44 mi NW of Smith Crossroads
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.994, -85.812

Love Road was closed due to flooding. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, 2.83 mi SSE of Bethlehem to 3.01 mi SSE of Bethlehem
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.880, -85.720

Howell Williams Road was closed at the bridge due to flooding. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, 2.74 mi WSW of Barker Store to 2.6 mi W of Barker Store
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.900, -85.955

Brackin Road was closed due to flooding. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, 2.16 mi SSE of Gritney to 1.56 mi S of Gritney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.800, -85.820

Blue Springs Road was closed due to flooding. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, 3.61 mi NNW of Ponce de Leon to 3.87 mi NNW of Ponce de Leon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.766, -85.959

Valee Road was closed due to flooding. This was due to a long duration of moderate to heavy rainfall.

Flood, Holmes

When
January 1, 8:05 PM CST to January 3, 10:00 PM CST
Where
Holmes County, 4.19 mi SE of Bethlehem to 3.77 mi WSW of Noma
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.870, -85.690

Adolph Whitaker Road was closed due to flooding. This was due to a long duration of moderate to heavy rainfall.

Flood, Walton

When
January 2, 1:11 PM CST to January 3, 10:00 PM CST
Where
Walton County, 0.44 mi WSW of Pond Creek to 0.12 mi SSW of Pond Creek
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.787, -86.386

Flood waters were approaching a resident's home. He possibly made an attempt to walk to his vehicle and was swept away in the flood water. No other homes were affected. The person involved was an elderly male in a travel trailer and possibly fell when stepping outside. The water level outside was approximately 3 feet deep. This flooding was river flooding from the Shoal River.

Thunderstorm Wind, Walton

When
January 2, 6:47 PM CST
Where
Walton County, 2.37 mi E of New Harmony
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.850, -86.240

Trees and power lines were blown down near the Highway 331 and Highway 2A intersection.

Thunderstorm Wind, Holmes

When
January 2, 7:05 PM CST to 7:30 PM CST
Where
Holmes County, Prosperity to Bonifay
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.850, -85.940

Multiple trees and power lines were blown down across Holmes county.

Thunderstorm Wind, Jackson

When
January 2, 7:30 PM CST
Where
Jackson County, Graceville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.950, -85.510

Trees were blown down in the Graceville area.

Thunderstorm Wind, Jackson

When
January 2, 7:49 PM CST
Where
Jackson County, Cottondale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.790, -85.370

Trees were blown down in the Cottondale area.

Thunderstorm Wind, Jackson

When
January 2, 7:56 PM CST
Where
Jackson County, (Mai)marianna Municipal Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.830, -85.180

Thunderstorm Wind, Jackson

When
January 2, 7:58 PM CST
Where
Jackson County, Greenwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.870, -85.160

Trees were blown down in the Greenwood area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Walton2017-01-0270MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671769, 671770, 671771, 671772, 671773, 671774, 671775, 671776, 671777, 671778, 671779, 671780, 671781, 671782, 671783, 671784, 671785, 671786, 671787, 671762, 671763, 671764, 671766, 671767, 671768.